Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Blacksburg, VA

May 11, 2017Stokes County, North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2017, 7:18 PM EDT for Stokes County, North Carolina; Patrick County, Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 7:18 PM EDT (23:18 UTC)
Expired
May 11, 2017, 8:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stokes County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:21 PM EDTTSTM WND DMG1 Nne Stuart, VAPOWER LINE DOWN ON STAPLES AVE IN STUART. TIME ESTIMATED FROM RADAR.
May 11, 7:28 PM EDTTSTM WND DMG7 Ssw Critz, NCTREE DOWN ON AYERS ORCHARD ROAD. TIME ESTIMATED FROM RADAR.
May 11, 7:29 PM EDTTSTM WND DMG4 Se Stuart, VATREE DOWN ON HORACE LANE, ROUTE 776. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS51 KRNK 112318
SVRRNK
NCC169-VAC141-120015-
/O.NEW.KRNK.SV.W.0050.170511T2318Z-170512T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
718 PM EDT THU MAY 11 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Stokes County in north central North Carolina...
  Southeastern Patrick County in southwestern Virginia...

* Until 815 PM EDT

* At 718 PM EDT, a severe thunderstorm was located over Stuart,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Walnut Cove...
  Stuart...
  Danbury...
  Francisco...
  and King.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3668 8041 3670 8019 3626 8006 3626 8042
TIME...MOT...LOC 2318Z 354DEG 15KT 3662 8030 

HAIL...1.00IN
WIND...60MPH
 
$$

Loconto
2 follow-up statements
239 
WWUS51 KRNK 112324
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT THU MAY 11 2017

NCC169-VAC141-120015-
/O.CON.KRNK.SV.W.0050.000000T0000Z-170512T0015Z/
Stokes NC-Patrick VA-
724 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR
STOKES AND SOUTHEASTERN PATRICK COUNTIES...

At 723 PM EDT, a severe thunderstorm was located over Stuart, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Walnut Cove...
Stuart...
Danbury...
Francisco...
and King.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3667 8039 3668 8018 3626 8006 3626 8042
      3637 8042
TIME...MOT...LOC 2323Z 352DEG 15KT 3659 8029 

HAIL...1.00IN
WIND...60MPH
 
$$

Loconto
562 
WWUS51 KRNK 120006
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
806 PM EDT THU MAY 11 2017

NCC169-VAC141-120016-
/O.EXP.KRNK.SV.W.0050.000000T0000Z-170512T0015Z/
Stokes NC-Patrick VA-
806 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
STOKES AND SOUTHEASTERN PATRICK COUNTIES WILL EXPIRE AT 815 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3667 8039 3668 8018 3626 8006 3626 8042
      3637 8042
TIME...MOT...LOC 0006Z 354DEG 15KT 3644 8027 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:28 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 11, 4:28 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
428 PM EDT Thu May 11 2017

.SYNOPSIS...
A stalled frontal boundary across the Mid-Atlantic region will
provide the focus for periods of showers and thunderstorms.
The unsettled weather pattern will persist through early
Saturday.  A return to a drier weather pattern is expected for
the latter half of the weekend and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 400 PM EDT Thursday...

Stationary frontal boundary bisects the Virginias from NW-SE,
over the top of a pre-existing subtropical ridge of high
pressure over the deep south. This pattern is favorable for
severe weather, featuring an organized thunderstorm threat which
will entertain the entire spectrum of thunderstorm
hazards...wind, hail, tornadoes, and flash flooding.

The flooding threat has been highlighted in the hydro section
of this AFD, so will not address that here other than just to
say the pattern favors upstream development of thunderstorms
with potential for repeat heavy rainfall over the same areas.
Wherever this boundary, whether from the synoptic front or
outflow boundary, becomes fixated this evening will be the area
folks will need to start moving to higher ground.

As for the wind, hail, tornadic threat. Will be tracking
clusters of showers/thunderstorms developing over KY/WV which
may evolve into a Mesoscale Convective System (MCS) as it tracks
across the forecast area this evening.

Considerations for this evening...

1. Pre-existing surface front extends from Elkins WV to Cape
Hatteras NC. The airmass north of this boundary was stable and
cool with a layer of low level stratus associated with a
northeast surface wind. For areas just north and east of
Lynchburg to Richmond and into the DC area will remain cloudy
and cool this airmass poised to make inroads into our CWA during
during the overnight. To the southwest of the frontal boundary
(most of our CWA) there is quite a bit of cloudiness associated
with cu fanning out underneath a capping inversion, but this
inversion is forecast to weaken per approach of meso-scale vort
center from the Ohio Valley this evening with CAPE values
recovering to about 1500 J/KG. Hires models continue to initiate
thunderstorm development within the vicinity of the frontal
boundary, with a tendency to drop southeast of high 460 with
time. These storm cells will be developing in a high sheared
environment with potential to evolve into supercells as they
make right turn toward even higher CAPE over eastern NC.

2. Surface front extends northwest into northern Kentucky and
then farther west into an area of low pressure in the central
CONUS. Thunderstorms over Missouri last night cast a Mesoscale
Vortex (MVC) that is moving east across southern Indiana. It is
this feature that is being watched closely by SPC for the
catalyst of an organized area of thunderstorms (MCS) to evolve
over the lower Ohio Valley and then move downstream into the
Virginias this evening. This MCS will likely be feeding off of
an environment of moderate buoyancy, SBCAPE of 1500-2000 j/kg.
Wind profiles over KY and into southern WV and western VA are
largely unidirectional with straight line hodographs as
confirmed by the 18Z RNK special UA sounding. This will favor
organized clusters of thunderstorms which may evolve into an MCS
capable of producing damaging winds and large hail. This MCS
would likely trend more southeast with time impacting NC in
addition to WV/VA.

Passage of the MVC/MCS tonight will favor a southward push of
the actual surface front...winds becoming northeast and placing
most, if not all, the CWA onto the cool side of the front by
daybreak Friday. Temperatures will trend down in addition to the
development of low level stratus which will likely persist
through Friday with little diurnal rise anticipated for Friday.
An additional wave of low pressure is forecast to ripple east
along the front Friday, so any lull in the rain late tonight and
early Friday will fill back in for Friday afternoon and evening.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 400 PM EDT Thursday...

Friday night into Saturday, the center of an upper low is progged to
head eastward through the Gulf Coast states. It's associated upper
level trough will traverse our region during this same course of
time. Along this same axis will be a secondary area low low pressure
close to the surface. It will be this feature, and its associated
precipitation, that will cross our region Friday night into early
Saturday. The main low and the weaker system crossing our area are
expected to merge and deepen off the coast of the Delmarva Peninsula
by Saturday afternoon. By that time, increasing northwest flow will
be over our region, with the bulk of the precipitation shunted east
of the area. Only some lingering isolated upslope rain showers are
expected across parts of southeast West Virginia Saturday evening.

Precipitation amounts during the Friday night time period will average
0.60 to 0.80 inches across the area. A few more hundredths are
expected on Saturday as the system exits. A flood watch for the
Friday night and early Saturday time period is in effect. This watch
highlights the concern that runoff from heavier, short term showers
on Friday, will still be collecting in streams and creeks while the
period of overnight rainfall is occurring.

By Sunday, surface high pressure will be moving into the area all
while a tight pressure gradient helps to maintain gusty winds across
our area. A disturbance within the northwest flow, combined with the
strong upslope component, may bring a return of isolated showers to
parts of southeast West Virginia Sunday into Sunday evening.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

Early next week the synoptic flow is expected to transition back to
one that resembles what we have been experiencing the past several
days. Low pressure across New England will make a progression into
far southeast Canada. An upper level ridge will develop across the
Central Plains, and make transition eastward. The result will be
transition again to northwest flow across the area, with a
baroclinic zone setting up over the region, along with impulses
heading southeast along this boundary into the area.

The big difference will be the duration of this pattern. Unlike the
most recent, the overall flow in the pattern will become more
progressive with the ridge shifting eastward faster, overhead by
Wednesday night. This will result in low level flow becoming
southwest by Wednesday afternoon into Thursday.

Precipitation will be limited to isolated showers across the
mountains Tuesday and Tuesday night. By Wednesday and Thursday,
afternoon and early evening isolated to scattered showers and storms
are expected. These will be mainly confined to the mountains and be
the product of both orographical lift and differential heating.

Temperatures during this portion of the forecast will start around
normal on Monday, and trend milder to readings about ten degrees
above normal by Wednesday and Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1145 AM EDT Thursday...

Poor flying conditions anticipated across the region per frontal
boundary which bisects the Virginias. Variable amounts of low
clouds and deep convection will be found across the forecast
area this afternoon and evening with a return of low stratus and
fog tonight.

Active frontal boundary will promote clusters of showers and
thunderstorms late this afternoon and evening with the potential
for an organized MCS to evolve over the Ohio Valley this
afternoon and move southeast across the Virginias this evening.
Passage of this MCS will cause the actual surface front to move
south with cooler more stable air moving into the area tonight
exposing the forecast area to a cool northeast wind and a layer
of IFR to potentially LIFR layer of stratus.

Winds will generally be light today, but will be erratic and
gusty near any thunderstorm with potential for a 25-40 kt gust
front to evolve from the MCS. Direction would be from WNW-ESE.

Extended Aviation Discussion...

A NW-SE oriented frontal boundary will remain situated over or
near the region through Saturday. This will lead to poor flight
conditions with several frequent periods of sub-VFR conditions
due to stratus, fog, and periodic episodes of showers and
thunderstorms.

Drier conditions should return to the area Saturday night
Sunday into the first half of next week with largely VFR
conditions at that time.

&&

.HYDROLOGY...
As of 400 PM EDT Thursday...

 Flash Flood Watch in Effect through this evening for parts of
Southwest and West Central Virginia, along with Southeast West
Virginia...

     Flood Watch in Effect Friday Morning through Saturday Morning
for areas near and west of the Blue Ridge from Lynchburg to
Wilkesboro...

Flood watches have been posted to address the high potential
for excessive runoff from forecast heavy rain. The Flash Flood
threat is for this evening for thunderstorm induced heavy
rainfall. Hires models are focusing the convection along pre-
existing stationary frontal boundary which bisects the
Virginias. FFG values are relatively low for the area. Thus,
training thunderstorms with higher rain rates will result in
flooding.

A general flood watch is in effect from early Friday into early
Saturday for periods of rain which may be heavy at times, but
no necessarily accompanied by thunderstorms.

Blending WPC and various models together for a combined 2-day
total QPF yields about 1.25 inches in the southeast part of the
CWA (VA/NC) to around 2.75 inches in the northwest part of the
CWA (WV). The areas that are expected to see the heaviest
rainfall, which have also been impacted in previous events, will
be areas west of the Blue Ridge and mainly south of I-64, as
the Greenbrier Valley overall has seen the least rainfall in the
past couple of events. MMEFS is showing potential for moderate
flooding at several points along the James River basin and
continues to show such on the Greenbrier River at Alderson. This
matches fairly well with the Slight Risk of Excessive Rainfall
areas depicted by WPC.

For this evening Flash Flood Guidance values suggest rainfall in
excess of 1.5 inches or more in an hour will generate Flash
Flooding, this number primarily reflecting the moist antecedent
conditions across our mountain counties. For the Piedmont, it
would take amounts greater than 2.5 inches in an hour to pose a
Flash Flood concern.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 2 AM EDT Friday through Saturday morning for
     VAZ007-009>020-022>024-032>035-043.
     Flash Flood Watch until 2 AM EDT Friday for VAZ007-010-011-
     018>020-023-024.
NC...Flood Watch from 2 AM EDT Friday through Saturday morning for
     NCZ001>003-018-019.
WV...Flood Watch from 2 AM EDT Friday through Saturday morning for
     WVZ042>044-507-508.
     Flash Flood Watch until 2 AM EDT Friday for WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, May 11, 6:40 AM EDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
640 AM EDT Thu May 11 2017

VAZ007-010-011-018>020-023-024-WVZ042>044-507-508-121100-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
640 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Flood Watch.

In addition, there is a marginal to slight risk for severe
thunderstorms across the region today with large hail and damaging
wind gusts being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed for severe thunderstorms
this afternoon and evening, as well as for flooding or flash flooding
this afternoon through Saturday morning.

NCZ001>003-018-019-VAZ009-012>017-022-032>035-043-121100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-
Amherst-Henry-
640 AM EDT Thu May 11 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, there is a marginal to slight risk for severe
thunderstorms across the region today with large hail and damaging
wind gusts being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed for severe thunderstorms
this afternoon and evening, as well as for flooding or flash flooding
this afternoon through Saturday morning.

NCZ004>006-020-VAZ044>047-058-059-121100-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
640 AM EDT Thu May 11 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms are later today through
early Saturday. The heaviest rain is expected to occur Friday night
into Saturday. With saturated ground across the region as a result of
repeated recent heavy rainfall, areal and river flooding, will once
again become a concern. A Flood Watch is already in effect for areas
immediately to the west of this region. This region could be included
in a Flood Watch as well with later forecast packages.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible for severe thunderstorms this
afternoon and evening, as well as for flooding or flash flooding
this afternoon through Saturday morning.

RAB

In the hours before

Special weather statement, May 11, 5:26 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT THU MAY 11 2017

VAZ007-010-011-WVZ042-112215-
Tazewell-Giles-Bland-Mercer-
526 PM EDT THU MAY 11 2017

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
GILES...NORTHEASTERN TAZEWELL...NORTHERN BLAND AND MERCER COUNTIES...

At 520 PM EDT, clusters of strong thunderstorms with heavy rain were
located over Montcalm, and near Tiptop, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with these storms along with
very heavy rainfall. A quick inch of rain could fall especially from
Princeton to Burkes Garden, southeast to Rocky Gap and Rich Creek
through 615 PM.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Rocky Gap.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3742 8131
      3742 8130 3741 8129 3742 8128 3746 8131
      3748 8128 3739 8079 3717 8094 3710 8138
      3722 8154
TIME...MOT...LOC 2120Z 301DEG 28KT 3737 8128

JH
Special weather statement, May 11, 6:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT THU MAY 11 2017

NCZ004-005-VAZ032-033-043-112345-
Stokes-Rockingham-Henry-Franklin-Patrick-
638 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...HENRY...SOUTHWESTERN
FRANKLIN AND EASTERN PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...

At 637 PM EDT, a strong thunderstorm was located near Sanville,
moving southeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm, along with heavy downpours and frequent lightning.

Locations impacted include...
Eden...
Martinsville...
Mayodan...
Stuart...
and Stoneville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3636 8016 3683 8034 3690 8008 3658 7970
      3654 7971 3654 7966 3652 7963
TIME...MOT...LOC 2237Z 327DEG 22KT 3674 8014

Loconto
Special weather statement, May 11, 6:49 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
649 PM EDT THU MAY 11 2017

VAZ022-023-033-034-112345-
Botetourt-Franklin-Roanoke-Bedford-
649 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROANOKE...SOUTHWESTERN BOTETOURT...SOUTHWESTERN BEDFORD
AND NORTHEASTERN FRANKLIN COUNTIES AND THE NORTHEASTERN CITY OF
ROANOKE...

At 647 PM EDT, a strong thunderstorm was located over Nace, moving
southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
The far northeastern city of Roanoke...
Vinton...
Bedford...
Troutville...
and Stewartsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3744 8002 3753 7984 3724 7940 3704 7967
TIME...MOT...LOC 2247Z 315DEG 17KT 3742 7985

Loconto
Special weather statement, May 11, 7:15 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT THU MAY 11 2017

NCZ004-VAZ032-120015-
Stokes-Patrick-
715 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT
STOKES AND SOUTHEASTERN PATRICK COUNTIES...

At 714 PM EDT, a strong thunderstorm was located over Stuart, moving
south at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Stuart...
Danbury...
Francisco...
and Sandy Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 8040 3672 8018 3631 8007 3628 8041
TIME...MOT...LOC 2314Z 354DEG 15KT 3664 8028

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:19 AM EDTFlood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes30 hr
May 11, 7:15 PM EDTSpecial Weather StatementRNKStokes60 min
May 11, 7:28 PM EDTSevere Thunderstorm WarningRNKRockingham62 min
May 11, 7:48 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham57 min
May 10, 8:06 PM EDTTornado WarningRNKCampbell39 min
May 10, 8:34 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax26 min
May 10, 8:45 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax60 min
May 10, 8:58 PM EDTTornado WarningRNKHalifax32 min
May 10, 9:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax41 min
May 10, 9:37 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg53 min
May 10, 9:45 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, Charlotte, City of Lynchburg60 min
May 10, 10:43 PM EDTSpecial Weather StatementRNKCharlotte62 min
May 10, 11:20 PM EDTSevere Thunderstorm WarningRNKCharlotte16 min
May 11, 6:19 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Craig, Giles and 5 more16 hr
May 11, 6:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax67 min
May 11, 6:38 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville67 min
May 11, 6:49 PM EDTSpecial Weather StatementRNKBedford56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.